Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 19, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 29, 2019, 3:51 AM CDT for Linn County, Miami County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2019, 3:51 AM CDT (08:51 UTC)
- Expired
- Apr 29, 2019, 4:17 AM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 653 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:28 AM CDT, 23 minutes earlier.
Area forecast discussion, Apr 29, 3:28 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
328 AM CDT Mon Apr 29 2019
.Discussion...
Issued at 328 AM CDT MON APR 29 2019
A very active 36-48 hours expected across the region as multiple
rounds of shwrs/storms impact the area in a developing deep-moist
advection regime. If that were not enough, severe wx chances will
also be increasing as we head into the Tuesday afternoon/evening
time frame as the main cold front begins moving through the
region. Before we get to those details, regional radars showing a
large swath of shwrs/storms approaching eastern Kansas and western
Missouri this morning, on the heels of a 50+ kt low-level jet that
continues to ascend a warm front positioned to our south. Overall
severe weather concerns with this activity should begin waning as
it moves into our region thanks to it outrunning the best
instability with further eastward progress, however a isolated
large hail and maybe a strong wind gust or two cannot be ruled
out. The best chances for this will be across Linn, Bates, and
Miami Counties as these locations reside closer to the main
instability axis displaced to our southwest. In any event, this
activity should quickly track south and east this morning, with
dry conditions returning region-wide by this afternoon. Rain
totals with this initial round could exceed 1" in spots, however
fast system movement should prevent many locations from seeing
such totals.
Rain chances will increase later tonight as the front begins
lifting back north as a warm front. From this vantage point, much
of this activity looks to be light to moderate in nature, which
hopefully will delay an increasing flash flood concerns through
tonight. That said however, any rain received tonight will
undoubtedly continue to prime soils for potential flash flooding
later in the week as additional rounds impact the area from Tuesday
through Wednesday. Main concerns heading into Tuesday will be an
increasing severe weather threat as fcst models remain in
excellent agreement that the front will slowly sag south through
the region once again as a cold front. The main issue seen this
morning continues to be just how much instability that will be
able to develop in advance of this feature as early morning cloud
cover and rain may hinder the destabilization process to some
degree. Model instability fields are all over the place with the
NAM remaining the most bullish solution, with other deterministic
progs showing less available instability. Regardless, region will
be entrained in a well-established warm and moist advection
regime, which should in itself help the destabilization process to
some degree. Strong kinematics aloft, characterized by 0-6 km
bulk shear magnitudes in excess of 50 kts will likely support
supercell structures along the developing convective line as deep-
layered shear vector orientation remains nearly perpendicular.
All modes of severe wx look possible, even isolated tornadoes
thanks to backed low-level winds and long looping hodographs as
seen on available forecast soundings this morning.
Severe threat should gradually come to an end during the evening
hours with attention then becoming refocused on the hydrologic
situation. The low-level jet will once again increase over the
region with all signs pointed to large moisture transport north
into our region as the Gulf remains wide open and long-fetched
moisture streams northeast from the east Pacific. PWAT values are
expected to approach 1.90" by Wednesday morning which will
obviously support moderate to locally heavy rainfall as the
boundary remains effectively stalled over the region. This
appears to be the time when the heaviest rains will occur across
the region, with rain/storms likely continuing right into the day
on Wednesday before activity gradually starts coming to and end
Wednesday night. Rain amounts of 3-6" will be possible for areas
south of Interstate 70, and a flash flood watch has been issued
for locations along and south of the Missouri River, with this
watch running from 6z Tuesday through 12z Thursday. Rises along
area rivers and streams are most certainly expected, however heavy
rainfall rates combined with increasingly saturated soils will
lead to a developing flash flood concern as well.
Rain looks to finally come to an end through the day on Thursday
with dry weather then expected through early portions of the
weekend as high pressure builds into the region.
&&
.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1211 AM CDT MON APR 29 2019
Widespread shwrs/storms will move over area terminals this morning
as an organized MCS tracks east from central Kansas. Expect this
activity to move into the terminals after 07z, with widespread
MVFR and IFR conditions expected with periods of moderate to
heavy rain. Storms should begin to track southeast towards the 11
or 12z hour, with IFR cigs expected in their wake. IFR cigs should
persist through the late morning before improving back to VFR by
early afternoon. LLWS conditions will also persist through about
12z as the low-level jet strengthens over the region.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from late tonight through Thursday morning for
KSZ025-057-060-103>105.
MO...Flash Flood Watch from late tonight through Thursday morning for
MOZ028>033-037>040-043>046-053-054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Apr 28, 5:09 AM CDT, 22 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Sun Apr 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Sun Apr 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A very active weather pattern will start this afternoon into the overnight hours. Isolated showers and storms will move through the area in the early afternoon, but no severe weather is expected with this round of storms. More significant storms will form up over eastern KS and western MO north of the MO River after sunset. These storms are expected to be strong to severe with large hail being the main threat as they progress to the east through our area. Heavy rain will also accompany these storms with 1 to 1.5 inches of rainfall falling quickly, mainly along HWY 36. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Some storms will remain Monday morning over central MO before moving to the east by the afternoon. A brief dry period will be observed Monday PM, but another round of storms will form up early Tuesday morning over NW Missouri. This round of storms will have more significant impacts in regards to heavy rainfall and severe weather. The heaviest rainfall is expected in the afternoon along the I-35 corridor with the main severe threat being south of the Missouri River. All modes of severe weather are possible to include large hail, damaging winds, and even a few tornadoes are possible. Flash flooding is possible with saturated soils over the area as well as river and small stream flooding as an additional 2 to 3 inches of rainfall is expected. This activity will exit the area Wednesday afternoon leaving our area mainly dry into the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 28, 10:26 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL LATHROP 39.55N 94.33W
04/28/2019 E0.88 INCH CLINTON MO EMERGENCY MNGR
TIME ESTIMATED FROM RADAR.
0705 PM HAIL 2 SE WOODS HEIGHTS 39.32N 94.13W
04/28/2019 M1.00 INCH RAY MO TRAINED SPOTTER
0643 PM HAIL 1 W LIBERTY 39.25N 94.44W
04/28/2019 M1.00 INCH CLAY MO PUBLIC
0642 PM HAIL 1 E GLENAIRE 39.22N 94.43W
04/28/2019 E0.70 INCH CLAY MO NWS EMPLOYEE
0641 PM HAIL PARKVILLE 39.20N 94.68W
04/28/2019 M1.25 INCH PLATTE MO PUBLIC
MULTIPLE REPORTS AND PHOTOS FROM TWITTER IN
PARKVILLE.
0631 PM HAIL 1 NE GLADSTONE 39.22N 94.54W
04/28/2019 E1.00 INCH CLAY MO PUBLIC
0630 PM HAIL PARKVILLE 39.20N 94.68W
04/28/2019 M1.00 INCH PLATTE MO BROADCAST MEDIA
0615 PM HAIL RIVERSIDE 39.18N 94.62W
04/28/2019 E0.88 INCH PLATTE MO TRAINED SPOTTER
LASTED A FEW MINUTES.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:01 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 29 min |
| Apr 28, 7:15 PM CDT | Special Weather Statement | EAX | Caldwell, Clinton | 30 min |
| Apr 28, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 34 min |
| Apr 28, 7:43 PM CDT | Special Weather Statement | EAX | Caldwell | 47 min |
| Apr 28, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray, Saline | 46 min |
| Apr 28, 8:24 PM CDT | Special Weather Statement | EAX | Saline | 36 min |
| Apr 28, 8:54 PM CDT | Special Weather Statement | EAX | Carroll, Chariton | 36 min |
| Apr 28, 9:03 PM CDT | Special Weather Statement | EAX | Howard | 42 min |
| Apr 28, 9:36 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 39 min |
| Apr 28, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 27 min |
| Apr 29, 2:27 AM CDT | Flash Flood Watch | EAX | Adair, Bates, Buchanan, Caldwell, Carroll, Cass and 22 more | 3 days |
| Apr 29, 4:00 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 45 min |
| Apr 29, 4:35 AM CDT | Special Weather Statement | EAX | Henry | 25 min |
| Apr 29, 4:45 AM CDT | Special Weather Statement | EAX | Cass, Johnson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.